Alert archive / Washington / High Wind Watches in 2011

High Wind Watch 7, NWS Seattle, WA

November 25, 2011San Juan County, Washington

NWS Seattle, WA issued this high wind watch at Nov 25, 2011, 3:41 PM PST for San Juan County, Washington. It took effect at Nov 26, 2011, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2011, 3:41 PM PST (23:41 UTC)
In effect from
Nov 26, 2011, 4:00 PM PST
Expired
Nov 26, 2011, 12:00 PM PST
In force
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS76 KSEW 252341
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
341 PM PST FRI NOV 25 2011

...STRONG WINDS POSSIBLE ALONG THE COAST AND NORTH INTERIOR
SATURDAY NIGHT...

.A STRONG COLD FRONT WILL STALL OVER SOUTHERN BRITISH COLUMBIA SATURDAY
NIGHT...THEN SLIDE SOUTHEAST INTO WESTERN WASHINGTON ON SUNDAY.
STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP AHEAD OF THIS SYSTEM
SATURDAY NIGHT WITH DAMAGING WINDS POSSIBLE. 

WAZ516-517-261200-
/O.NEW.KSEW.HW.A.0007.111127T0000Z-111127T1200Z/
NORTH COAST-CENTRAL COAST-
341 PM PST FRI NOV 25 2011

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT. 

* AFFECTED LOCATIONS...NORTH AND CENTRAL COAST. 

* WIND...SOUTH TO SOUTHEAST WIND 30 TO 40 MPH WITH GUSTS TO 60
  MPH. 

* TIMING...PEAK WINDS WILL LIKELY OCCUR SATURDAY NIGHT THROUGH
  EARLY SUNDAY MORNING. 

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES OR BREAK LIMBS 
  AND CAUSE POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING
WIND EVENT.

&&

$$

WAZ001-503-506-510-261200-
/O.NEW.KSEW.HW.A.0007.111127T0000Z-111127T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
341 PM PST FRI NOV 25 2011

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT. 

* AFFECTED LOCATIONS...WESTERN WHATCOM AND WESTERN SKAGIT
  COUNTIES...SAN JUANS...ADMIRALTY INLET AREA.

* WIND...SOUTH TO SOUTHEAST WIND 30 TO 40 MPH WITH GUSTS TO 60
  MPH. 

* TIMING...PEAK WINDS WILL LIKELY OCCUR SATURDAY NIGHT THROUGH
  EARLY SUNDAY MORNING. 

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES OR BREAK LIMBS 
  AND CAUSE POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING
WIND EVENT.

&&

$$

33
2 follow-up statements
963 
WWUS76 KSEW 261145
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
345 AM PST SAT NOV 26 2011

...STRONG WINDS POSSIBLE ALONG THE COAST AND NORTH INTERIOR
TONIGHT...

.A STRONG COLD FRONT OVER SOUTHERN BRITISH COLUMBIA WILL BEGIN
MOVING SLOWLY SOUTH TONIGHT...THEN CROSS WESTERN WASHINGTON ON
SUNDAY. STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP AHEAD OF THIS
SYSTEM TONIGHT WITH DAMAGING WINDS POSSIBLE.

WAZ516-517-262000-
/O.CON.KSEW.HW.A.0007.111127T0000Z-111127T1200Z/
NORTH COAST-CENTRAL COAST-
345 AM PST SAT NOV 26 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* AFFECTED LOCATIONS...NORTH AND CENTRAL COAST.

* WIND...SOUTH TO SOUTHEAST WIND 30 TO 40 MPH WITH GUSTS TO 60 
  MPH IS POSSIBLE. 

* TIMING...PEAK WINDS WILL LIKELY OCCUR TONIGHT THROUGH EARLY
  SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES OR BREAK LIMBS 
  AND CAUSE POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING
WIND EVENT.

&&

$$

WAZ001-503-506-510-262000-
/O.CON.KSEW.HW.A.0007.111127T0000Z-111127T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
345 AM PST SAT NOV 26 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* AFFECTED LOCATIONS...WESTERN WHATCOM AND WESTERN SKAGIT 
  COUNTIES...SAN JUANS...ADMIRALTY INLET AREA. 

* WIND...SOUTH TO SOUTHEAST WIND 30 TO 40 MPH WITH GUSTS TO 60 MPH
  ARE POSSIBLE.

* TIMING...PEAK WINDS WILL LIKELY OCCUR TONIGHT THROUGH EARLY
  SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES OR BREAK LIMBS 
  AND CAUSE POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING
WIND EVENT.

&&

$$
481 
WWUS76 KSEW 262000
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1200 PM PST SAT NOV 26 2011

...STRONG WINDS POSSIBLE ALONG THE COAST AND NORTH INTERIOR
TONIGHT THROUGH EARLY SUNDAY MORNING...

.A STRONG COLD FRONT OVER SOUTHERN BRITISH COLUMBIA WILL BEGIN
MOVING SLOWLY SOUTH TONIGHT...THEN CROSS WESTERN WASHINGTON ON
SUNDAY. STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP AHEAD OF
THIS SYSTEM TONIGHT WITH DAMAGING WINDS POSSIBLE.

WAZ516-517-270500-
/O.UPG.KSEW.HW.A.0007.111127T0000Z-111127T1200Z/
/O.NEW.KSEW.HW.W.0013.111127T0500Z-111127T1700Z/
NORTH COAST-CENTRAL COAST-
1200 PM PST SAT NOV 26 2011

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHEAST WIND 30 TO 40 MPH WITH GUSTS TO 60 MPH
  POSSIBLE...BECOMING SOUTHWEST EARLY SUNDAY MORNING. 

* TIMING...PEAK WINDS WILL LIKELY OCCUR LATE THIS EVENING THROUGH
  EARLY SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES OR BREAK LIMBS AND
  CAUSE POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...
AND DESTROY PROPERTY.

&&

$$

WAZ001-503-506-510-270500-
/O.UPG.KSEW.HW.A.0007.111127T0000Z-111127T1200Z/
/O.NEW.KSEW.HW.W.0013.111127T0500Z-111127T1700Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
1200 PM PST SAT NOV 26 2011

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHEAST WIND 30 TO 40 MPH WITH GUSTS TO 60 MPH
  POSSIBLE...BECOMING SOUTHWEST EARLY SUNDAY MORNING. 

* TIMING...PEAK WINDS WILL LIKELY OCCUR LATE THIS EVENING THROUGH
  EARLY SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES OR BREAK LIMBS AND
  CAUSE POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...
AND DESTROY PROPERTY.

&&

$$

33

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Nov 25, 3:30 PM PST, 11 minutes earlier.

Area forecast discussion, Nov 25, 3:30 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST FRI NOV 25 2011

.SYNOPSIS...A WARM FRONT WILL BRING MORE RAIN AND WINDY CONDITIONS
TO THE AREA LATE TONIGHT THROUGH SATURDAY. A COLD FRONT WILL SLIDE
SOUTHEAST THROUGH THE AREA ON SUNDAY. DRY WEATHER WILL RETURN FOR
THE START OF THE WORK WEEK.

&&

.SHORT TERM...OVERALL SEEMED LIKE A PRETTY DECENT DAY ACROSS WESTERN
WA. SKIES REMAINED PARTLY TO MOSTLY SUNNY ACROSS MOST SPOTS. BUT WE
ARE IN FOR A CHANGE IN THE WEATHER THIS WEEKEND WITH ANOTHER ROUND
OF BLUSTERY WINDS...RAIN AND POSSIBLE RIVER FLOODING.

A WARM FRONT WILL CLIP WESTERN WA TONIGHT THROUGH SAT WITH RAIN
MAINLY AFFECTING THE COAST...OLYMPICS AND NORTH CASCADES. WILL
INCLUDE CHANCE POPS IN THE INTERIOR BUT RAIN TOTALS ARE LIGHT...ONLY
A FEW HUNDREDTHS IF ANYTHING. SE PRES GRADIENTS INCREASE AS THE
FRONT STALLS OVER B.C. SAT NIGHT. VERY WINDY CONDITIONS ARE EXPECTED
ALONG THE COAST AND NORTH INTERIOR WITH DAMAGING WINDS POSSIBLE.
WILL ISSUE A HIGH WIND WATCH FOR THESE ZONES. THE AIR MASS WILL FEEL
QUITE MILD ON SAT AS WE LIE IN THE WARM SECTOR. FORECAST HIGHS ARE
IN THE LOWER TO MID 50S...WITH SNOW LEVELS AROUND 7000 FEET AGL. THE
COLD FRONT /BAROCLINIC ZONE/ WILL SLIDE SE THROUGH W WA ON
SUN...LIKELY OUR WETTEST PERIOD OF WEATHER THIS WEEKEND. THE FLOW
WILL QUICKLY TURN TO W/NW BEHIND THE FRONT WITH STRONG WEST WINDS
THROUGH THE STRAIT. MAY NEED TO WATCH FOR STRONG WINDS IN ADMIRALTY
INLET AREA /WHIDBEY ISLAND/. FOR THE PRECIP...THE OLYMPICS AND
CASCADES WILL SEE SEVERAL INCHES OF PRECIP WITH STRONG OROGRAPHICS.
THE RIVERS ARE STILL SWOLLEN FROM OUR LAST RECENT EVENT AND LOOKS
LIKE SOME RIVER FLOODING IS POSSIBLE. A FLOOD WATCH IS IN EFFECT FOR
MASON...WHATCOM AND SNOHOMISH COUNTIES. SEE HYDROLOGY DISCUSSION
BELOW.

THE COLD FRONT WILL EXIT SUN NIGHT WITH SHOWERS TAPERING DOWN ACROSS
WESTERN WA. DRY WEATHER WILL RETURN FOR MONDAY WITH WEAK RIDGING
OVER THE PAC NW. 33

.LONG TERM...THE PAC NW WILL REMAIN DRY THROUGH TUE WITH FLAT
RIDGING OVER THE REGION. MODELS SHOW A SHORT WAVE TROUGH QUICKLY
CLIPPING THROUGH W WA TUE NIGHT OR POSSIBLY WED. THE EURO IS A BIT
SLOWER AND WETTER THAN THE GFS. BUT OVERALL THIS SYSTEM IS LOOKING
RATHER WEAK. A STRONG UPPER LEVEL RIDGE WILL BUILD OVER THE NE PAC
THROUGH THE END OF THE WEEK...BRINGING ANOTHER EXTENDED PERIOD OF
DRY WEATHER. POPS WERE REDUCED ACROSS THE BOARD. 33

&&

.HYDROLOGY...THE NEXT FRONTAL SYSTEM WILL AFFECT THE REGION LATE
TONIGHT THOUGH SUNDAY. IT HAS THE POTENTIAL TO CAUSE NEW FLOODING ON
THE SKOKOMISH...NOOKSACK...AND POSSIBLY STILLAGUAMISH RIVERS.
FLOODING IS UNLIKELY ON OTHER RIVERS.

MODEL QPF FROM THE NAM AND GFS 12Z RUNS WERE NOT IN GOOD AGREEMENT
WITH THE NAM CONSIDERABLY WETTER THAN THE GFS. THE 18Z RUNS HAVE
CONVERGED A BIT BUT BOTH ARE SHOWING LESS RAIN THAN IN EARLIER RUNS.
THE NWS RIVER FORECAST CENTER RIVER MODEL SHOWED BOTH THE SKOKOMISH
RIVER AND THE NOOKSACK RIVER NEAR NORTH CEDARVILLE GETTING JUST
ABOVE FLOOD STAGE. THE INPUT TO THE MODEL WAS QPF AT THE WETTER END
OF THE POSSIBLE SOLUTIONS. THE MODEL ALSO SHOWED THE STILLAGUAMISH
RIVER GETTING CLOSE TO FLOOD STAGE.

WILL ISSUE A FLOOD WATCH THIS AFTERNOON FOR THE THREE COUNTIES
CONTAINING THOSE BASINS. ANY FLOODING IS LIKELY TO BE MINOR AND WILL
NOT START UNTIL SUNDAY OR SUNDAY NIGHT. BURKE

&&

.AVIATION...HIGH CLOUDS ARE INCREASING OVER WESTERN WASHINGTON THIS
AFTERNOON AS A WARM FRONT APPROACHES THE COAST IN STRONG WESTERLY
FLOW ALOFT. LANGLEY HILL RADAR ALREADY SHOWS ECHOES OFF THE COAST.
AIR MASS STABLE WITH INCREASING MOISTURE ALL LEVELS BY MORNING.
STRONG SOUTHEASTERLY GRADIENTS WILL DEVELOP TONIGHT OVER MOST AREAS
BUT NOT CENTRAL PUGET SOUND. RAIN LIKELY SATURDAY AS THE WARM FRONT
MOVES INLAND.

KSEA...INCREASING HIGH CLOUDS TONIGHT WILL KEEP CEILINGS VFR BUT BY
SATURDAY MORNING SOME MVFR IS POSSIBLE IN LIGHT RAIN. WINDS
SOUTHERLY 4-8 KT TONIGHT...INCREASING TO 8-12 KT SATURDAY. CHB

&&

.MARINE...STRONG WINDS ARE LIKELY TONIGHT THROUGH SUNDAY AS A WARM
FRONT AND THEN A COLD FRONT MOVE THROUGH THE AREA. WINDS WILL BE
SOUTHEAST OVER MOST ZONES BEFORE TURNING MORE ONSHORE SUNDAY
AFTERNOON. GALE WARNINGS ARE UP OVER ALL THE ZONES THAT ROUTINELY
GET SOUTHEAST GALES...WITH ONLY PUGET SOUND AND THE CENTRAL STRAIT
FORECAST TO REMAIN SUB-GALE.

THE WESTERLIES SUNDAY AFTERNOON IN THE STRAIT COULD ALSO BE GALE
FORCE BUT HAVE KEPT THEM 20-30 KT FOR NOW.

GRADIENTS SUBSIDE EARLY NEXT WEEK FOR AT LEAST A COUPLE OF QUIET
DAYS. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WATCH COAST AND NORTH INTERIOR.

PZ...GALE WARNING ALL WATERS EXCEPT PUGET SOUND AND CENTRAL STRAIT.
     SMALL CRAFT ADVISORY FOR CENTRAL STRAIT.
     SMALL CRAFT ADVISORY FOR SEVERE GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 8:52 PM PSTGale WarningSEW12 hr
Nov 24, 8:52 PM PSTSmall Craft AdvisorySEW6 hr
Nov 25, 3:14 AM PSTGale WarningSEW66 hr
Nov 25, 3:14 AM PSTSmall Craft AdvisorySEW4 hr
Nov 25, 9:17 AM PSTSmall Craft AdvisorySEW63 hr
Nov 25, 2:34 PM PSTGale WarningSEW54 hr
Nov 25, 3:41 PM PSTFlood WatchSEWMason, Skagit, Snohomish, Whatcom60 hr

Nearby

High Wind Watches in Washington, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.